Medications After Allogeneic Transplant
Dear OncoLink "Ask The Experts,"
I am post-transplant (non- related donor). I was just discharged with my meds. One medication is Zyvox. I don't know what this is for. I have no infections and my WBC (white blood cell count) is adequate. I looked it up online and it says something about myelosupression. What is that? Does myelosupression mean it might hurt my new bone marrow?
Vicki Sherry, MSN, CRNP, Advanced Practice Oncology Nurse, responds:
You have touched on a few issues. The first is Zyvox. This is a medication used to treat certain infections that are, unfortunately, commonly seen in hospitalized patients. These include Methicillin-resistant Staph Aureus (MRSA) and Vancomycin-resistant Enterococcus (VRE). Even though the infection may not be "active" and you may not feel sick, the bacterial infection often needs to be treated for as long as 6-8 weeks in order for it to be completely eliminated from the body.
Now, regarding the piece you read about myelosuppression: Zyvox can cause myelosuppression (as can many other medications -- it is a potential side effect of them). Myelosuppression is a "slowing down" of bone marrow activity resulting in low blood counts. The bone marrow, which is responsible for making white & red blood cells and platelets, slows its production of these cells. Myelosuppression also occurs after receiving chemotherapy, when the bone marrow cells are destroyed by the chemo and the marrow cannot "catch up" by making new cells quickly enough, so you have a period of low blood counts. The good news is, if there is myelosuppression caused by a medication, it is reversible, and the blood counts typically return to normal after the drug is stopped. This side effect would not harm your new bone marrow, either.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania